Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 125, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2004, 8:14 PM EDT for Surry County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 8:14 PM EDT (00:14 UTC)
- Expired
- Jul 18, 2004, 8:30 PM EDT
- In force
- 16 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 190014
SVRRNK
NCC171-190030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SUN JUL 18 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES
NORTHWEST OF SILOAM...OR ABOUT 7 MILES NORTHEAST OF BOONVILLE...AND
MOVING SOUTHEAST AT 12 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROCKFORD...
SILOAM...
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3626 8049 3625 8053 3628 8055 3627 8061
3628 8062 3625 8068 3626 8071 3630 8075
3641 8059 3631 8046 3625 8046
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:18 PM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, Jul 18, 2:18 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT SUN JUL 18 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... UPR LOW CENTERED OVER ERN OH/WRN PA SWINGING A WEAK VORT THRU THE SRN APPS REGION WHICH TOGETHER WITH AFTN HEATING AND SOME WEAK CONVERGENCE IS HELPING TO KICK OFF A FEW SMALL SHOWERS OVER THE CWA ATTM. OTHER FOCUS FOR CONVECTION IS WELL EAST TOWARD THE COAST ALONG STALLED FRONTAL BNDRY. DYNAMICS VERY WEAK SO NOT EXPECTING ACTIVITY TO MAKE IT MUCH PAST SUNSET. TMRW UPR TROF AXIS SITS OVER SPINE OF THE APPS AND SHUD PROVIDE JUST ENUF COLD AIR ALOFT TO DESTABILIZE THINGS IN THE AFTN...PRODUCING SCTD TO WIDELY SCTD SHOWERS AND TSTMS...BUT AGAIN LOSS OF HEATING IN THE EVENING WILL MORE THAN LIKELY BRING CONVECTION TO AN END. UPR TROF BEGINS PULLING OUT TUE AND TUE NIGHT JUST AS MORE S/WV ENERGY DROPS DOWN OUT OF THE GREAT LAKES REGION AND HEADS TOWARD THE MID-ATL STATES. MOST OF THIS ENERGY WILL PASS TO OUR NORTH...AND 850 NW FLOW AHEAD OF THIS WAVE WILL ALSO HELP TO INHIBIT CONVECTION. WE SHUD SEE A WARM UP THRU THIS PD AS THE UPR LOW PULLS OUT AND 850 TEMPS WARM TO MORE SEASONAL LEVELS. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... DID NOT CHANGE MUCH IN EXTENDED PORTION OF THE FCST. DROPPED POPS TO SLGT CHC WED AFTN AS WHATS LEFT OF THE WAVE IS STILL TRYING TO PUSH SOUTH THRU THE CWA. AFTN HEATING MAY BE ABLE TO TRIGGER SOMETHING...BUT CHCS DO LK SLIM. GFS HAS BETTER WAVE MOVING FROM THE WEST THU AS UPR S/WV RIDGE BREAKS DOWN AND SFC LOW/FRONT APPROACHES...CONSISTENT WITH YDAYS RUN...SO BUMPED POPS UP CLOSE TO 40 WEST...SLGT CHC EAST. FRONT PUSHES THRU SLOWLY FROM FRI THRU SUN AS UPR WINDS BACK AHEAD OF TROF DIGGING OVER THE MIDWEST STATES. WAVE FORMING ALONG THE FRONT LATE IN THE WEEKEND COULD RESULT IN SOME FAIRLY SIGNIFICANT RAIN. && .AVIATION... STILL MVFR AT DAN AND ROA BUT EXPECT CIGS AND VSBYS WILL LIFT TO VFR BETWEEN 18-19Z. SCT CONVECTION THIS AFTERNOON..BEST ORGANIZATION IN THE NORTHWEST WITH CONVERGENCE AND UPSLOPE PLUS CLOSER TO UPR LOW. MENTIONED TSRA IN TEMPO GROUP FOR EARLY AFT AT LWB ONLY. ELSEWHERE...IMPLIED NEARBY CONVECTION WITH VCNTY SINCE WILL BE MORE ISOLD SOUTH AND EAST. EXPECT VFR CONDITIONS FOR FIRST HALF OF THE NIGHT AS CONVECTION DIES WITH SUN...THEN MVFR AND SOME IFR WITH GENERALLY LIGHT FOG WELL AFTER MIDNIGHT. UPR TROF STILL A PLAYER MONDAY BUT WILL BE OPENING UP AND LIFTING OUT DURING THE DAY. STILL EXPECTING SOME SCT TO WIDELY SCT AFTERNOON CONVECTION...PRIMARILY WEST OF BLUE RDG...BUT MOST OF DAY SHOULD BE VFR. AS TROF LIFT OUT AND BETTER MIXING OCCURS WITH A BIT MORE SUN...SFC WINDS BY MIDDAY EXPECTED TO BE IN THE 5 TO 7KT RANGE FROM GENERALLY A WSTRLY DIRECTION. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...JS LONG TERM...JS AVIATION...SK
Hazardous weather outlook, Jul 18, 6:12 AM EDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 612 AM EDT SUN JUL 18 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 612 AM EDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THE EFFECTS OF A SLOW MOVING UPPER AIR DISTURBANCE WILL LINGER TODAY. SLOW MOVING SHOWERS MAY CAUSE LOCALIZED HEAVY RAIN. THIS MAY CAUSE SOME CREEKS AND STREAMS TO RISE RAPIDLY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
In the hours before
Local storm report, Jul 18, 7:52 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL ENNICE 36.55N 81.00W
07/18/2004 0.75 INCH ALLEGHANY NC PUBLIC
PENNY SIZED HAIL FROM 727 PM TO 747 PM
0745 PM HAIL ENNICE 36.55N 81.00W
07/18/2004 0.75 INCH ALLEGHANY NC BROADCAST MEDIA
&&
GALLOWAYSpecial weather statement, Jul 18, 8:12 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 812 PM EDT SUN JUL 18 2004 VAZ022-190100- ROANOKE VA- 813 PM EDT SUN JUL 18 2004 STRONG THUNDERSTORMS WILL MOVE ACROSS ROANOKE COUNTY...THE CITY OF ROANOKE AND THE CITY OF SALEM THIS EVENING. EXPECT TORRENTIAL RAIN...FREQUENT LIGHTNING...WIND GUSTS OF 30 TO 40 MPH...AND POSSIBLY SMALL HAIL WITH THE STORMS. MOVE INSIDE UNTIL THE STORMS PASS. MOTORISTS SHOULD BE ALERT FOR POOR VISIBILITIES AND PONDED WATER ON ROADS DUE TO THE VERY HEAVY RAIN.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.